Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2009 Feb;145(2):179-82. doi: 10.1001/archdermatol.2008.548.

Palifermin-associated papular eruption.

Author information

  • 1Department of Dermatology, Yale University, New Haven, CT, USA.

Abstract

BACKGROUND:

Palifermin is a recombinant human keratinocyte growth factor that is used to reduce the duration and severity of oral mucositis in patients undergoing hematopoietic stem cell transplantation after myelotoxic therapy. Cutaneous adverse reactions associated with keratinocyte growth factor are reported to be rash, pruritus, and erythema.

OBSERVATIONS:

After receiving palifermin following autologous hematopoietic stem cell transplantation and treatment with melphalan, a patient developed erythema and lichenoid papules that were distributed primarily in intertriginous areas. A biopsy specimen of the papules showed a striking resemblance to verrucae, but in situ hybridization studies were negative for human papillomavirus. Immunohistochemical staining with antibodies to Ki-67 and cytokeratin 5/6 showed increased keratinocyte proliferation in lesional skin.

CONCLUSIONS:

After treatment with palifermin, a papular eruption clinically resembling lichen planus or plane warts, with histologic features of verruca plana, and intertriginous erythema may occur. In this case, neither eruption required treatment, and spontaneous resolution was observed over days to weeks. Histopathologic staining patterns of Ki-67 and cytokeratin 5/6 may be useful in identifying adverse reactions to palifermin therapy.

PMID:
19221263
[PubMed - indexed for MEDLINE]
PMCID:
PMC2684027
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems Icon for PubMed Central
    Loading ...
    Write to the Help Desk